First, my experience pertains to my dog who has cancer -- I want to preface this by saying I don't mean to diminish anyone's experience by posting about this here, but I also feel a need to try and help other people who might be in my situation, since this was the only place I was able to find info after a long search on the problems I'm having. If you are caring for an aging dog on chemo, please, PLEASE take it from me and DO NOT touch anything s/he may have an accident on ... I did not think of this at all, which perhaps was silly, but I am most definitely getting sick from it now. I'm itchy, I'm exhausted, I'm nauseous, I can't concentrate, among other things.
My dog has been on a home regiment of chemo pills (palladia) for a year now (I know, that sounds bad, but he actually has little to no side effects and does much worse without it because of calcium levels). When I got these pills from the Vet, they told me to use gloves when dispensing them. Fine, I did that some of the time, I'll admit, not all of the time (sometimes I would dump his pills straight from the bottle into his ham without touching them, for the most part) ... Anyway, I was never warned about secondary chemo -- AT ALL. Not when he was initially on IV treatment, not with the pills, never. And, as you may imagine, dogs have a lot more excrement to pick up, they have more excrement to deal with in general (licking), and so on. It's just not something you'd think about, to be honest, or at least I didn't -- Dogs are messy, it's just something that had always been a part of dog life.
But, I am really feeling side effects from this ... Over the past year, several weird unexplainable and seemingly unconnected "things" have happened -- itchy ears, itchy hands, itchy face, exhaustion, difficulty concentrating, nausea, etc.
I never go to the doctor, I'm pretty healthy overall and I'm not a person who generally gets concerned about things, especially when they're small in nature, even though they eventually became numerous ... But now that he's hit this aging point, where he is having accidents? It's REALLY noticeable, these "things" are much more prevalent, and it clicked with me the other day -- There IS a connection for all these things, and they all started (although with subtlety) at the same time, and got worse the more I was exposed to secondary sources (in this case, urine).
Initially I tried to find different explanations -- Did I have swimmer's ear from being in a lake last weekend? (But why is it lasting for months?) Was the water I was showering in harsher (the water where I live IS harsh) ... Was I depressed and therefore unable to concentrate and exhausted? (but I didn't feel like I should be depressed, I'm not really sure if I know how that feels though ...)
I strongly urge people to take this seriously -- for any situation regarding secondary chemo. However, I will add that in a human situation, it is likely more obvious when you're exposed, if that makes sense -- Your human loved one doesn't lick you without thought, you know? It was less apparent to me with the dog ... Although, maybe that was foolish.
Another thing to consider -- While it is a lower dose, most dogs receiving at-home chemo get it three times a week. This means that it is almost ALWAYS in his/her system -- Again, in smaller doses, but it's always there ...
I'm so glad I came across this post. So many people described what I've been experiencing for a while now ... And with greater intensity as exposure became greater. There's virtually no doubt in my mind now that the two are related. Again, I mean no disrespect by posting in this forum about a pet, and I hope it is not received as such. I just thought there might be other people out there in the same situation who would never put the two together and would be searching as I was ...
And to the editor of this page -- Shame on you. How dare you misguide people in such a dangerous way. Now that I know what I know about secondary chemo -- regardless of whether I'm actually experiencing it, the condition clearly exists -- I find it so incredibly irresponsible that the editor's post is allowed to remain on this page, AND at the TOP (I almost glossed over this page without scrolling down). How irresponsible ...
Again, I apologize for the pet post -- I hope it is perhaps helpful none-the-less, since it seems the symptoms are similar. I wish all of you strength and peace through this difficult time.